Hail, Cass
- When
- March 15, 6:55 AM CST to 7:00 AM CST
- Where
- Cass County, 0.69 mi S of Beardstown
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 40.010, -90.430
with a warm front extending eastward into Illinois. As this warm front lifted northward across the region, scattered strong thunderstorms developed, some of which produced isolated hail up to nickel-sized in Sangamon and Cass counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
A strong low pressure system was near Kansas City, Missouri on the morning of Sunday, March 15th...with a warm front extending eastward into Illinois. As this warm front lifted northward across the region, scattered strong thunderstorms developed, some of which produced isolated hail up to nickel-sized in Sangamon and Cass counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Mar 15, 5:45 AM CST, 1 hour 10 minutes earlier. Its key messages:
Area Forecast Discussion...Updated Aviation National Weather Service Lincoln IL 645 AM CDT Sun Mar 15 2026 .KEY MESSAGES... - Severe weather is possible this afternoon and early evening, with the greatest threat near and east of I-55. Damaging winds potentially exceeding 75 mph and a few strong tornadoes are the primary hazards. Outside of the storms, strong gradient southerly winds will develop during mid to late morning and continue this afternoon, gusting 45 to 55 mph and possibly higher in east central IL this afternoon. These strong winds will likely continue through tonight and into Monday morning. Wind Advisory remains in effect for central and southeast IL from 10 am today until 7 am Monday. - A sharp transition from rain to snow occurs late this evening and overnight behind a strong cold front, accompanied by wind gusts as high as 45-55 mph at times and rapidly falling temperatures tonight. Snow accumulations are possible with the highest probabilities of exceeding 2 inches focused near and west of the Illinois River and reducing visibilities to less than a half mile at times. A Blizzard Warning is posted for Knox and Stark counties from 10 pm tonight until 1 pm Monday. - Subfreezing high temperatures on Monday and Tuesday, with minimum wind chills of zero to 5 below over the IL river valley late tonight into Monday morning. Wind chills will lower to zero to 10 below across much of central IL from I-70 north during Monday night into mid Tuesday morning. && .DISCUSSION... Issued at 400 AM CDT Sun Mar 15 2026 The 08Z/3 am surface analysis shows a strong 989 mb low pressure just nw of Wichita KS had a warm front extending into northern MO and sw IL (just sw of a Quincy to Pittsfield to Litchfield to near Mt Vernon line). Radar mosaic shows a spotty showers in northern IL from I-80 north and lifting northeast, while larger areas of showers and a few thunderstorms over western and northern Iowa into southern parts of MN/WI. Mostly cloudy skies over much of CWA, with larger breaks in the clouds from I-72 south. Temps ranged from low to mid 40s from Galesburg to Lincoln and Decatur and Paris northeast to the lower 50s from Keokuk, IA to Springfield to Effingham and Mt Carmel airport sw. Lower 60s were found over St Louis which was in the warm sector. The latest CAMs show strong low pressure lifting ne toward the IA/IL border by 18Z/1 pm today while lifting the warm front northward into far northern IL and far se WI. Some CAM members showing a band of showers and isolated thunderstorms developing into west central IL around sunrise and tracking eastward over central IL toward I-57 during this morning. But main band of convection to occur ahead of a strong cold front that moves into west central IL early this afternoon, and tracks eastward toward the IL/IN border by 01-02Z (8-9 pm) this evening. SPC Day1 outlook continues slight risk of severe storms this afternoon over much of CWA from Galesburg se with enhanced risk of severe storms later this afternoon and early evening se of a Danville to Shelbyville line. Areas east of the IL river have a hatched area for wind gusts of 75 mph or higher and as high as 30-45% risk of damaging winds over enhanced risk area in southeast IL later today. Areas east of a McLean, DeWitt, Logan and Sangamon counties have hatched area of EF-2 or stronger tornadoes possible with 5 to less than 10% risk over enhanced area of southeast IL. SPC has 10% risk of tornadoes over far southern 7 counties of IL closer to Paducah, KY. Per SPC day1 discussion... There still appear potential for widespread potentially damaging wind gusts at least approaching or exceeding 50 kts, with an evolving pre-frontal squall line as it spreads across and east of the middle to lower Mississippi Valley vicinity. Gusts exceeding 65 kts, and potential for tornadoes, may tend to be confined to meso-vortices evolving along the leading edge of the convective outflow, particularly within the more moist environment across the lower Ohio Valley. There may also be a late afternoon into early evening window of opportunity, across this same corridor, for either initially discrete supercell development or discrete supercell development just ahead of the evolving eastward advancing line. If this occurs, there will probably be at least somewhat greater potential for strong tornadoes. However, this remains unclear, particularly given the limited breadth of the moist sector, and the tendency for it to be rather quickly overtaken by the cold front. We continued the wind advisory across CWA from 10 am today through 7 am Monday for southerly winds increasing to 25-35 mph and gusts 40-55 mph late morning and afternoon, and switching west to nw during tonight. Strong NW winds continue on Monday especially in the morning and may need to extend the wind advisory longer. The HRRR and RRFS show higher gusts over 50 mph over parts of east central IL late morning into mid afternoon, so will need to watch this area for possible upgrade to high wind warning, as Ford, Iroquois and Kankakee counties are in from 10 am to 9 pm CDT today. The other side of this potent storm system is the winter side of it as much colder air ushers in by late evening and overnight as winds turn west to nw and still gusting 40-50 mph at times. Will likely see snow over IL river valley during late evening and into rest of central IL during overnight. HREF showing 30-50% chance of blizzard condtions over Knox and Stark counties after 10 pm tonight into early Monday morning (visibilities less than 1/4 mile and wind gusts over 35 mph for at least 3 hours). We issued a blizzard warning for Knox and Stark counties from 10 pm tonight until 1 pm Monday. May need to possibly extend blizzard warning further se into the IL river valley or have a winter wx advisory. But still some uncertainty of snowfall amounts. We currently have 1-3 inches of snow overnight into Mon morning from I-55 nw with the higher amounts over Knox and Stark counties. Near white out conditions could extend further se over the IL river valley overnight into early Mon morning. The snow squall parameter on Monday is hinting as possible snow squalls by late Mon morning and afternoon over eastern IL into Indiana with narrow 1-2 inch snow bands possible and reduced vsbys. Otherwise rest of CWA should see snow chances diminish from sw to ne during Monday afternoon as storm pulls away and gusty WNW winds weakening a bit but still gusting 30-40 mph Mon afternoon. Wind chills to lower to zero to 5 below over the IL river valley late tonight into Monday morning, and then zero to 10 below during Monday night into mid Tue morning from I-70 north. Afternoon highs in the low to mid 60s today (upper 60s to around 70 in southeast IL) will be subfreezing highs Monday and Tuesday. Dry weather for Monday night and Tuesday, then a clipper system likely brings some light snow to the area during Tue night with generally less than 1 inch. The heavier snow of 2-4 inches to be over the upper MS river valley generally north of the Quad Cities. After a chance of light snow in far eastern IL early Wed morning, should return to dry and milder pattern Wed into the weekend as strong mid/upper level trof pulls away from the region and strong upper level ridge builds over the Southwest US and southern plains. Highs in the low to 50s Wed (upper 50s from Springfield sw) climbs into the low to mid 60s Thu, upper 60s/lower 70s Friday and still above normal temps this weekend with highs in the upper 50s to mid 60s. 07 && .AVIATION... (For the 12z TAFs through 12z Monday Morning) Issued at 645 AM CDT Sun Mar 15 2026 All sites will start as VFR with mid level cigs around 12-15kft. HiRes models show a narrow line of sub severe showers and scattered storms moving across all sites in the morning. Cigs could drop to MVFR around 2.5kft with these storms and have a 2hr PROB30 group at PIA and BMI. Only VCSH for SPI, DEC, and CMI with no MVFR cigs for now. All sites will have MVFR cigs for late morning and afternoon, but when main line of storms develops and moves through each site, have a 3hr TEMPO group at each site with very high winds, vis around 1sm and cigs below 1kft. After storms, rain/snow mix is possible at all sites, but have no reduction in vis and lower MVFR cigs. Later in the evening, light snow will occur at PIA, and with high winds, will have BLSN as well. SPI, DEC, CMI, and BMI will just see BLSN, but have included a prob30 group for light snow. Winds will continue to increase in speed out of the southeast, then become southerly for most of the day, then westerly after the front/storms moves through. Gusts will be very high just ahead of the afternoon storms and behind in the evening. Auten && .ILX WATCHES/WARNINGS/ADVISORIES... Wind Advisory from 10 AM this morning to 7 AM CDT Monday for ILZ027>031-036>038-040>057-061>063-066>068-071>073. Blizzard Warning from 10 PM this evening to 1 PM CDT Monday for ILZ027-028. &&
Hazardous Weather Outlook National Weather Service Lincoln IL 513 AM CDT Sun Mar 15 2026 ILZ027-028-161100- Knox-Stark- 513 AM CDT Sun Mar 15 2026 This Hazardous Weather Outlook is for central Illinois and west central Illinois. .DAY ONE...Today and tonight. A narrow line of strong to potentially severe thunderstorms is expected to develop and move quickly eastward ahead of a cold front early to mid afternoon. Damaging wind gusts in excess of 60 mph will be the primary risk. While the risk is lower, localized hail up to 1 inch in diameter could also occur. Strong southerly winds will gust 40 to 50 mph ahead of the cold front later this morning and into Monday morning. Higher gusts over 50 mph are possible tonight into early Monday morning. Rain will turn to snow during mid to late this evening and will continue off and on through Monday morning. Between 2 and 3 inches of snow are expected with blowing and drifting snow overnight into midday Monday. A blizzard warning is in effect from 10 pm tonight until 1 pm Monday as visibilities could be restricted to a quarter mile or less with the snow and strong winds causing white out conditions at times. Wind chills are forecast to lower to between zero and 5 below late tonight into Monday morning. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Blowing and drifting snow along with reduced visibilities to a quarter mile or less will cause near white out conditions into midday Monday, and severely impact travel for the Monday morning commute. Bitter cold wind chills of 5 to 10 below are expected during Monday night into mid Tuesday morning. Some light snow accumulations up to around 1 inch are likely Tuesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed from 1 to 4 pm today. Expected storm motion is toward the east around 50 mph. ILZ029>031-036>038-040>043-047>053-161100- Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-Mason-Logan- De Witt-Cass-Menard-Scott-Morgan-Sangamon-Christian-Macon- 513 AM CDT Sun Mar 15 2026 This Hazardous Weather Outlook is for central Illinois and west central Illinois. .DAY ONE...Today and tonight. A narrow line of strong to potentially severe thunderstorms is expected to develop and quickly move eastward ahead of a cold front during mid to late afternoon. Damaging wind gusts, locally in excess of 70 mph east of the IL river, will be the primary risk. However, a couple tornadoes cannot be ruled out east of I-55. While the risk is lower, localized hail up to 1 inch in diameter could also occur over the IL river valley. Strong southerly winds will gust as high as 45 to 55 mph ahead of the cold front from late this morning and afternoon, then switch west to northwest during tonight with gusts 40 to 50 mph tonight into Monday morning. Rain will change to snow during late evening and early overnight and continue into early Monday afternoon. Between 1 and 2 inches of snow is forecast with areas of blowing snow overnight into Monday. This could create travel hazards for the Monday morning commute, especially from I-55 northwest. Bitter cold wind chills of 5 below to 5 above are expected late tonight into Monday morning. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Blowing and drifting snow along with reduced visibilities will cause near white out conditions into midday Monday, especially from I-55 northwest and impact the morning commute Monday morning. Bitter cold wind chills of 5 to 10 below zero are expected during Monday night into mid Tuesday morning. Some light snow accumulations generally less than 1 inch are likely Tuesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed from 2 to 6 pm today. Expected storm motion is toward the east around 50 mph. ILZ044>046-054>057-061>063-066>068-071>073-161100- Piatt-Champaign-Vermilion-Moultrie-Douglas-Coles-Edgar-Shelby- Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence- 513 AM CDT Sun Mar 15 2026 This Hazardous Weather Outlook is for central Illinois, east central Illinois and southeast Illinois. .DAY ONE...Today and tonight. A narrow line of severe thunderstorms is expected to develop and quickly move eastward ahead of a cold front late this afternoon into early this evening. Damaging wind gusts, locally in excess of 70 mph, will be the primary risk. However, a couple strong tornadoes cannot be ruled out. Strong southerly winds will gust 40 to 50 mph ahead of the cold front from late this morning and afternoon, then switch west to northwest during tonight with gusts over 40 mph overnight into Monday morning. Rain will change to snow during overnight with patchy blowing snow possible late tonight especially north of I-70. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Snow showers will likely continue Monday, with up to 1 inch of snow with local amounts up to 2 inches north of I-70 is forecast with patchy blowing snow into early to mid afternoon on Monday. This could create travel hazards for the Monday morning commute, mainly north of I-70. Wind chills are forecast to fall to around zero overnight Monday night into mid Tuesday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed from 5 to 9 pm today. Expected storm motion is toward the east around 50 mph. 07
The Lincoln radar (KILX), 94 km away, was scanning. The volume nearest the first event began at 12:56 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2026Every state in 2026This day in weather historyWarnings in Illinois, March 2026
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1323825, 1323826.